Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 24, NWS Denver/Boulder, CO

May 20, 20144 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 20, 2014, 3:15 PM MDT for 4 counties in Colorado. It was in force for 45 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2014, 3:15 PM MDT (21:15 UTC)
Expired
May 20, 2014, 4:00 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 35 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 3:20 PM MDTHAIL 1Englewood, CO
May 20, 3:23 PM MDTHAIL 13 Ssw Denver, CO
May 20, 3:25 PM MDTHAIL 1.253 Se Denver, CO
May 20, 3:30 PM MDTHAIL 13 Se Denver, CO
May 20, 3:50 PM MDTHAIL 0.883 Sse Aurora, CO
May 20, 3:55 PM MDTHAIL 0.752 Sse Aurora, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 2:31 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WUUS55 KBOU 202115
SVRBOU
COC001-005-031-059-202200-
/O.NEW.KBOU.SV.W.0024.140520T2115Z-140520T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT TUE MAY 20 2014

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO...
  EAST CENTRAL JEFFERSON COUNTY IN CENTRAL COLORADO...
  DENVER COUNTY IN NORTHEAST COLORADO...
  WESTERN ADAMS COUNTY IN NORTHEAST COLORADO...

* UNTIL 400 PM MDT

* AT 313 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER 
  SOUTHWESTERN DENVER...MOVING NORTHEAST AT 20 MPH. A SECOND 
  THUNDERSTORM WAS LOCATED OVER COMMERCE CITY...MOVING NORTHEAST AT 
  10 MPH. THE STORM OVER SOUTHWESTERN DENVER HAS PRODUCED LARGE HAIL 
  WITH REPORTS OF DAMAGE TO CAR WINDSHIELDS AT HAMPDEN AND 
  WADSWORTH. THIS SEVERE THUNDERSTORM REPLACES THE PREVIOUS SEVERE 
  THUNDERSTORM WARNING THAT WAS IN EFFECT UNTIL 315 PM.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DENVER...AURORA...LAKEWOOD...SOUTHEASTERN THORNTON...SOUTHEASTERN
  ARVADA...SOUTHERN WESTMINSTER...WESTERN CENTENNIAL...COMMERCE
  CITY...LITTLETON...EASTERN NORTHGLENN...BRIGHTON...ENGLEWOOD...
  EASTERN WHEAT RIDGE...GREENWOOD VILLAGE...FEDERAL HEIGHTS...
  SOUTHWESTERN DENVER INTERNATIONAL AIRPORT...SHERIDAN AND BUCKLEY
  AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3957 10503 3971 10517 3999 10483 3970 10467
TIME...MOT...LOC 2113Z 237DEG 16KT 3968 10503 

HAIL...1.50IN
WIND...60MPH

$$

DANKERS
2 follow-up statements
666 
WWUS55 KBOU 202131
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
331 PM MDT TUE MAY 20 2014

COC001-005-031-059-202200-
/O.CON.KBOU.SV.W.0024.000000T0000Z-140520T2200Z/
ARAPAHOE CO-JEFFERSON CO-DENVER CO-ADAMS CO-
331 PM MDT TUE MAY 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR WESTERN ARAPAHOE...EAST CENTRAL JEFFERSON...DENVER AND WESTERN
ADAMS COUNTIES...

AT 328 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WESTERN AND 
SOUTHERN DENVER...MOVING NORTHEAST AT 20 MPH. THESE STORMS HAVE BEEN 
PRODUCING ONE-INCH DIAMETER HAIL AND LOCALLY HEAVY RAINFALL. THE 
THUNDERSTORM MAY ALSO PRODUCE SOME BRIEF FUNNEL CLOUDS. THE 
THUNDERSTORM OVER COMMERCE CITY HAS WEAKENED...BUT MAY STILL PRODUCE 
HAIL UP TO ONE-INCH IN DIAMETER. THE STORM OVER COMMERCE CITY IS 
MOVING NORTHEAST AT 10 MPH. 

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DENVER...AURORA...LAKEWOOD...SOUTHEASTERN THORNTON...SOUTHEASTERN
ARVADA...SOUTHERN WESTMINSTER...WESTERN CENTENNIAL...COMMERCE CITY...
LITTLETON...EASTERN NORTHGLENN...BRIGHTON...ENGLEWOOD...EASTERN WHEAT
RIDGE...GREENWOOD VILLAGE...FEDERAL HEIGHTS...SOUTHWESTERN DENVER
INTERNATIONAL AIRPORT...SHERIDAN AND BUCKLEY AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3957 10503 3971 10517 3999 10483 3970 10467
TIME...MOT...LOC 2128Z 237DEG 16KT 3972 10495 

HAIL...1.50IN
WIND...60MPH

$$

DANKERS
254 
WWUS55 KBOU 202148
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
348 PM MDT TUE MAY 20 2014

COC001-005-031-059-202200-
/O.CON.KBOU.SV.W.0024.000000T0000Z-140520T2200Z/
ARAPAHOE CO-JEFFERSON CO-DENVER CO-ADAMS CO-
348 PM MDT TUE MAY 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR WESTERN ARAPAHOE...EAST CENTRAL JEFFERSON...DENVER AND WESTERN
ADAMS COUNTIES...

AT 346 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WESTERN 
AURORA...OR 7 MILES EAST OF DENVER...MOVING EAST AT 20 MPH. THIS 
STORM HAS BEEN PRODUCING ONE-INCH DIAMETER HAIL AS IT MOVED OVER THE 
SOUTHERN HALF OF THE DENVER METRO AREA. HEAVY RAIN FROM THE 
THUNDERSTORM HAS ALSO CAUSED AREAS OF STREET FLOODING. THE 
THUNDERSTORM OVER COMMERCE CITY HAS CONTINUED TO WEAKEN AS IT MOVES 
SOUTHEAST AT 10 MPH. LARGE HAIL CONTINUES TO BE A THREAT ACROSS THE 
AURORA AREA THROUGH 400 PM.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DENVER...AURORA...LAKEWOOD...SOUTHEASTERN THORNTON...SOUTHEASTERN
ARVADA...SOUTHERN WESTMINSTER...WESTERN CENTENNIAL...COMMERCE CITY...
LITTLETON...EASTERN NORTHGLENN...BRIGHTON...ENGLEWOOD...EASTERN WHEAT
RIDGE...GREENWOOD VILLAGE...FEDERAL HEIGHTS...SOUTHWESTERN DENVER
INTERNATIONAL AIRPORT...SHERIDAN AND BUCKLEY AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3957 10503 3971 10517 3999 10483 3970 10467
TIME...MOT...LOC 2146Z 252DEG 17KT 3970 10482 

HAIL...1.50IN
WIND...60MPH

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:52 AM MDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 20, 10:52 AM MDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1052 AM MDT TUE MAY 20 2014

.UPDATE...
ISSUED AT 1050 AM MDT TUE MAY 20 2014

STABLE MOIST AIR AND AREAS OF STRATUS/STRATOCUMULUS COVERING THE
NORTHEAST PLAINS AT THIS HOUR IN THE WAKE OF A PSEUDO COLD FRONT/
T-STORM OUTFLOW BOUNDARY THAT BLEW DOWN FROM STRONG T-STORMS
CROSSING THE NORTHEAST CORNER OF THE STATE LAST NIGHT. BOUNDARY
LAYER IS PRESENTLY STRONGLY CAPPED AND LOW AND MID-LEVELS LAPSE
RATES ARE ABSOLUTE TO CONDITIONALLY STABLE. ABOVE THE SFC BASED
INVERSION...EAST FACING SLOPES ARE HEATING UP WITH MODELS
INDICATING SFC-650 MB LAPSES RATES IN THE 8-9DEG/KM BY EARLY THIS
AFTERNOON. MEANWHILE LIGHT EASTERLY LOW-LEVEL UPSLOPE FLOW PRESENT
ON THE PLAINS AND UP INTO THE LOWER FOOTHILLS.

LATER TODAY...ISOLATED/SCATTERED SHOWERS/T-STORMS EXPECTED TO
FORM INITIALLY OVER THE FRONT RANGE AND HIGHER REACHES OF THE
MOSQUITO AND PARK RANGES. BUT ITS THOSE STORMS CLOSER TO THE HIGH
PLAINS MOISTURE THAT SHOULD SUSTAIN THEIR UPDRAFTS SUFFICIENTLY TO
GENERATE BRIEF MODERATE RAINFALL AND PERHAPS SOME SMALL HAIL.
25-35KT SWLY TRANSPORT WINDS SHOULD CARRY THIS FIRST WAVE OF
CONVECTION OVER THE NEARBY PLAINS BETWEEN 1 AND 3 PM MDT BUT WITH
A FAIR AMOUNT CONVECTIVE INHABITION-CIN AROUND...MOST OF THIS
EARLY AFTERNOON STORM ACTIVITY SHOULD WEAKEN/DISSIPATE AS THEY
TRACK NORTHEAST OVER THE PLAINS. WHILE ALL THIS IS GOING ON...
MODELS SHOW A DENVER CYCLONE FORMING SOUTH/SOUTHEAST OF THE METRO
AREA EARLY THIS AFTERNOON. ITS FORMATION ENHANCES SOUTHEAST LOW-
LEVEL FLOW WHICH ADVECTS HIGHER DEWPTS/THETA-E VALUES OVER SRN
PORTIONS OF THE URBAN CORRIDOR RESULTING IN STEEP 700-500MB LAPSE
RATES. MODELS SHOW THE CYCLONE CONTINUING TO WIND UP CREATING A
WIND SHEAR AXIS/VORTICITY-CONVERGENCE ZONE WHICH MODELS SHOW
EXTENDING FROM CENTRAL DOUGLAS...SOUTHEAST DENVER AND SOUTHWEST
ARAPAHOE COUNTIES. MEANWHILE UPSTREAM...A WEAK SHORTWAVE TROUGH
SHOWING UP ON UPPER AIR PLOTS AND H20 VAPOR SATELLITE IMAGERY WAS
RACING NEWRD ACROSS THE STATE. TIMED ITS ARRIVAL IN THE DENVER
AREA NEAR 00Z TODAY. CONSEQUENTLY...LOOKING FOR THE 2ND WAVE OF
ISOLATED TO MULTI-CELL T-STORMS TO FORM ALONG THIS SHEAR AXIS LATE
AFTERNOON. STORMS WILL HAVE THE POTENTIAL TO PRODUCE BRIEF
MODERATE TO HEAVY RAIN AND SEVERE HAIL. MOST SHOWERS/STORMS WILL
TRACK NORTHEAST WITH THE 30KT SWLY TRANSPORT FLOW...BUT WE MAY
ALSO SEE A FEW STRONG TO PERHAPS SEVERE STORMS FORMING ON OUTFLOW
BOUNDARIES RADIATING NORTH ACROSS THE ERN DENVER METRO AREA UP
INTO SOUTHERN WELD COUNTY...AND EASTWARD ACROSS EASTERN
DOUGLAS...ARAPAHOE AND ELBERT COUNTIES DURING THE EARLY EVENING
HOURS. LARGE HAIL APPEARS TO BE THE MAIN SEVERE WEATHER THREAT
TODAY. HOWEVER WOULD NOT RULE OUT A BRIEF/WEAK TORNADO OR TWO IN
THE VICINITY OF THE DENVER CYCLONE. THIS EVENING STORMS WILL
CONTINUE TO RACE NORTHEAST INTO COOLER LESS UNSTABLE AIR WHERE
MOST WILL WEAKEN/DISSIPATE...BUT NOT BEFORE SENDING OUT OF SURGE
OF RAIN COOLED AIR BACK TOWARDS THE FRONT RANGE. LATER TONIGHT...
COULD SEE A REPEAT OF THE LOW CLOUDS AND PATCHY FOG ON THE PLAINS
AND LOWER FOOTHILLS. MTN AREAS SHOULD BE DRY OVERNIGHT AFTER
COLLAPSE OF EARLY EVENING CONVECTION.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 340 AM MDT TUE MAY 20 2014

MAIN CONCERN TODAY WILL BE THREAT OF THUNDERSTORMS AND SEVERE
WEATHER.

LATEST RADAR SHOWS A FEW SHOWERS AND STORMS MOVING QUICKLY
NORTHEAST ACROSS THE NORTHEAST PLAINS EARLY THIS MORNING. MOST OF
THESE WILL BE EXITING THE STATE BY OR SHORTLY AFTER DAYBREAK
ALTHOUGH CANT TOTALLY RULE OUT AN ISOLATED STORM LINGERING BEHIND
AS CURRENT CONVECTION HAS BEEN DEVELOPING ON JET STREAK/CLOUD
PLUME STRETCHING OUT OF THE DESERT SOUTHWEST. OTHERWISE LOOK FOR A
CLOUDY START TO THE DAY ON THE PLAINS WITH WIDESPREAD STRATUS
DECK...WHILE MOSTLY CLEAR SKIES PREVAIL IN THE MOUNTAINS.

THE CLOUDS TO THE NORTH AND SUNSHINE TO THE SOUTH WILL INCREASE
THE BAROCLINICITY ON THE HIGH PLAINS AND AID DEVELOPMENT OF A
CYCLONIC CONVERGENCE ZONE. AT THIS TIME...THE FRONTAL SURGE HAS
PUSHED SUBSTANTIALLY SOUTHWARD INTO SOUTHEAST COLORADO...SO MOST
LIKELY LOCATION OF LOW LEVEL CONVERGENCE ZONE THIS AFTERNOON WILL
BE NEAR THE PALMER DIVIDE. BELIEVE THE RAP IS CONSIDERABLY
OVERDOING THE MIXING AND DRYING...WHILE LATEST NAM IS DOING A
BETTER JOB. AS A RESULT...HIGHEST RISK OF STORM INITIATION WILL BE
OVER THE ELEVATED TERRAIN AND PALMER DIVIDE AS THE NORTHEAST
PLAINS WILL LIKELY REMAIN CAPPED WITH RESPECT TO SURFACE BASED
CONVECTION THROUGH MOST OF THE AFTERNOON. IF THE STORMS GET GOING
IN/NEAR THE HIGHER TERRAIN LATE THIS AFTERNOON...THEY SHOULD BE
ABLE TO HELP BREAK THE CAP AS THEY MOVE QUICKLY NORTHEAST ACROSS
THE PLAINS EARLY THIS EVENING. THERE IS SUFFICIENT CAPE...NEAR
1000 J/KG...WITH MID 40S DEWPOINTS FOR SEVERE STORMS WITH LARGE
HAIL BEING THE PRIMARY THREAT. LCLS ARE A BIT HIGH FOR TORNADO
PRODUCTION TODAY BUT STILL CANT RULE OUT AN ISOLATED SPINUP WITH
ENHANCED LOW LEVEL VORTICITY WHERE THE CONVERGENCE ZONE SETS UP.

STORMS WILL LIKELY CONTINUE THROUGH THE EVENING AND THEN GRADUALLY
DIMINISH FROM WEST TO EAST ACROSS THE PLAINS AFTER MIDNIGHT. COULD
SEE AREAS OF STRATUS REDEVELOP OVERNIGHT WITH MOIST EAST/SOUTHEAST
LOW LEVEL FLOW.

MOUNTAIN AREAS WEST OF THE FRONT RANGE WILL LIKELY STAY DRY
THROUGH TONIGHT WITH A MUCH DRIER AIRMASS HOLDING IN PLACE THERE.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 340 AM MDT TUE MAY 20 2014

INCREASING RAIN CHANCES EXPECTED THROUGH THE REST OF THE WEEK AS THE
UPPER LOW OVER THE GREAT BASIN WILL BE SINKING SOUTH INTO SOUTHERN
CALIFORNIA AND ARIZONA WEDNESDAY. THIS WILL KEEP SOUTHERLY FLOW
OVER THE STATE AS IT REMAINS OVER THE SOUTHWEST THROUGH SATURDAY
MORNING BEFORE LIFTING NORTH.

HAVE STUCK TO MORE OF A NAM SOLUTION FOR WEDNESDAY WHICH WOULD
HAVE MORE MOISTURE AND UPSLOPE FLOW OVER THE PLAINS THAN THE GFS.
SOUTHEASTERLY WINDS AT THE SURFACE AND SOUTHWEST ALOFT WILL BE
INCREASING AVAILABLE MOISTURE WITH MODELED CAPES IN THE 1200-2000
J/KG RANGE. WITH THIS INSTABILITY AND AVAILABLE SHEAR...LOOKING
FOR MORE NUMEROUS THUNDERSTORMS ACROSS THE AREA WEDNESDAY WITH A
GREATER CHANCE OF SEVERE STORMS. LARGE HAIL...DAMAGING STRONG
WINDS AND TORNADOES ARE ALL A POSSIBILITY. DIFFERENCES IN MODELS
HAVE VARIED AREAS WITH MOST CONCERN FOR SEVERE WEATHER AT THIS
TIME. WILL LIKELY SEE STORMS FIRING OVER THE HIGHER TERRAIN AND
FOOTHILLS THEN SPREAD NORTHEAST OVER THE PLAINS THROUGH THE DAY
AND EVENING.

LOOKING FORWARD...MODELS SHOWING INCREASING PRECIPITABLE WATER
VALUES AS WELL AS AN INCREASE IN 700 MB SPECIFIC HUMIDITIES.
AVERAGE PW VALUE FOR DENVER THIS TIME OF YEAR IS AROUND 0.6". WE
BEGIN AROUND THAT VALUE...THEN MODELS HAVE VALUES NEAR 0.8" BY
SATURDAY. LOOKING AT 700 MB SPECIFIC HUMIDITY...THERE IS A PLUME
OF HIGHER VALUES MOVING UP INTO NEW MEXICO WEDNESDAY INTO
THURSDAY...WITH A MORE PROMINENT PLUME MOVING TOWARD THE STATE
FROM FRIDAY INTO THE WEEKEND. VALUES INCREASE TO THE 7-8.3 G/KG
RANGE FRIDAY. HOWEVER EACH MODEL HAS SMALL AREAS OF DRYING MOVING
OVER THE STATE AT DIFFERENT TIMES...AS WELL AS 700MB WINDS MOVING
BETWEEN A WETTER SOUTHEAST DIRECTION TO A DRYING SOUTHWEST
DIRECTION AT TIMES. SO OVERALL...LOOKING AT AN INCREASE IN SHOWERS
AND THUNDERSTORMS THROUGH THE WEEKEND...WITH A BETTER CHANCE OF
HEAVY RAIN FROM SOME OF THE STRONGER STORMS. WINDSPEEDS ALOFT ARE
BECOMING LIGHTER WHICH MAY ALLOW FOR SLOWER MOVING THUNDERSTORMS. THE
PERIODS OF UPSLOPE WILL FOCUS OUT ATTENTION ON THE FOOTHILLS AND
URBAN CORRIDOR. ONE GOOD THING HOWEVER...IS SOME OF THE RECENT
MODELS ARE MOVING THEIR FOCUS OF PRECIPITATION FURTHER EAST OVER
THE PLAINS...BUT THIS IS AGAIN GOING TO DEPEND ON THE MID LEVEL
WINDS. BEST DAY FOR HEAVIER RAIN POTENTIAL LOOKS TO BE
FRIDAY...HAVE INCREASED SHOWER AND THUNDERSTORMS CHANCES TO
LIKELY. IN TERMS OF SNOWMELT...TEMPERATURES WON'T BE TOO QUICK TO
WARM UP AND GENERALLY HOLDING STEADY EACH DAY AND NIGHT EXTREMES.
EXPECT NEAR OR SLIGHTLY COOLER MAX TEMPS AND NEAR NORMAL MIN TEMPS
FOR THE PERIOD.

THE UNSETTLED PATTERN IS EXPECTED CONTINUE THROUGH THE HOLIDAY
WEEKEND AS THE UPPER LOW MOVES ACROSS THE STATE AND EAST ON
MONDAY. SOME WRAPAROUND MOISTURE WILL LIKELY KEEP SHOWERS IN THE
FORECAST THROUGH MONDAY AS WELL...ALTHOUGH SLIGHTLY DRIER.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1050 AM MDT TUE MAY 20 2014

LOW CLOUDS WILL CONTINUE TO MIX OUT/DISSIPATE IN THE DENVER METRO
AREA FOR THE REMAINDER OF THE MORNING AS WINDS GO FROM LIGHT AND
VARIABLE TO EAST-SOUTHEAST AT 6-12KS BY EARLY THIS AFTERNOON. ITS
LATE THIS AFTERNOON WITH HEATING...MOIST UPSLOPE FLOW AND THE
PRESENCE OF A DENVER CYCLONE SITTING SOUTHEAST OF THE METRO
AREA...THAT THE CHANCE OF SHOWERS AND T-STORMS WILL QUICKLY
INCREASE. KDEN AND KAPA HAVE THE BEST CHANCE OF SEEING T-STORMS
LATE THIS AFTERNOON THROUGH EARLY THIS EVENING. HAIL WILL BE THE
MAIN THREAT...TOGETHER WITH BRIEF MODERATE TO HEAVY RAINFALL AND
VARIABLE WIND GUSTS TO 30KTS. THERE IS ALSO A SLIGHT CHANCE THAT
ONE OF THE LATE AFTERNOON/EARLY EVENING STORMS COULD PRODUCE A
BRIEF WEAK TORNADO. MOST OF THIS STORM ACTIVITY SHOULD MOVE OUT OF
THE DENVER AREA BY MID-EVENING/03Z-04Z. OVERNIGHT MOIST OUTFLOW
FROM THESE DYING STORMS ARE EXPECTED TO COVER THE DENVER METRO
AREA WITH LOW CLOUDS/IFR CONDITIONS AT DENVER AREA TERMINALS AFTER
MIDNIGHT TONIGHT THROUGH MID-MORNING ON WEDNESDAY. PREVAILING CIGS
AS LOW AS 1500-2000 FT AGL ARE ANTICIPATED.

&&

.HYDROLOGY...
ISSUED AT 1050 AM MDT TUE MAY 20 2014

ISOLATED TO SCATTERED SHOWERS/T-STORMS FORMING OVER THE FRONT
RANGE AROUND MIDDAY TODAY WITH DRIFT NORTHEAST OVER THE FOOTHILLS
AND NEARBY PLAINS AFTER 1 PM. THESE STORMS MAY PRODUCE UPWARDS OF
A QUARTER INCH OF RAIN IN 25 MINS AND HAIL UP TO 3/4 INCH IN
DIAMETER. FORTUNATELY FAST STORM MOTIONS SHOULD REDUCE THE RISK OF
HEAVY RAINFALL RESULTING IN FLOODING/FLASH FLOODING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BAKER
SHORT TERM...BARJENBRUCH
LONG TERM...KRIEDERMAN
AVIATION...BAKER
HYDROLOGY...BAKER
Hazardous weather outlook, May 20, 11:21 AM MDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1121 AM MDT TUE MAY 20 2014

COZ030>051-211730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1121 AM MDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS AFTER 4 PM TODAY NAMELY
ACROSS SOUTHERN SECTIONS OF THE I-25 URBAN CORRIDOR...MAINLY
EASTERN PORTIONS OF THE DENVER METRO AREA..AND ADJACENT SECTIONS
OF ADAMS...ARAPAHOE...EASTERN DOUGLAS AND WESTERN ELBERT
COUNTIES. LOW LEVEL MOISTURE WILL INCREASE ON EAST-SOUTHEAST
WINDS...AND WITH STRONG DAYTIME HEATING CREATING STEEP LAPSE
RATES...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
FORM OVER THE FRONT RANGE AND ALONG THE PALMER DIVIDE EARLY THIS
AFTERNOON. THEN LATE THIS AFTERNOON AND EARLY THIS EVENING A
SECOND BATCH OF STORMS SHOULD FORM AROUND DENVER AND WESTERN
SECTIONS OF THE PALMER DIVIDE...WITH A FEW POSSIBLY BECOMING
SEVERE. LARGE HAIL UP TO 2 INCHES IN DIAMETER WILL BE THE MAIN
SEVERE WEATHER THREAT TODAY. HOWEVER...CANNOT RULE OUT A BRIEF
WEAK TORNADO OR TWO ALONG A WIND CONVERGENCE BOUNDARY EXPECTED TO
SET UP JUST TO THE SOUTH-SOUTHEAST OF THE DENVER METRO AREA.
STORMS WILL THEN SPREAD NORTHEAST ONTO THE PLAINS WHERE THEY ARE
EXPECTED TO WEAKEN AND DISSIPATE LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY...
MAINLY FROM THE FRONT RANGE FOOTHILLS ACROSS THE PLAINS. SEVERE
STORMS WITH LARGE HAIL...STRONG OUTFLOW WINDS AND EVEN TORNADOES
ARE POSSIBLE. STORM ACTIVITY IS EXPECTED TO LAST INTO THE EVENING
ESPECIALLY OVER THE EASTERN PLAINS.

THURSDAY THROUGH MOST OF THE HOLIDAY WEEKEND WILL FEATURE A WET
AND STORMY PATTERN. SLOW MOVING THUNDERSTORMS ARE EXPECTED
THURSDAY WITH AN INCREASE IN MOISTURE FRIDAY...INCREASING THE
THREAD OF LOCALIZED FLOODING AND THE POTENTIAL FOR QUICK SNOWMELT
OVER THE HIGHER ELEVATIONS IF RAIN FALLS ON THE SNOWPACK. SHOWERS
WILL BE DECREASING LATE SUNDAY AND INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY AFTER 3 PM.

BAKER/RJK

In the hours before

Local storm report, May 20, 3:02 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             5 WSW SHERIDAN          39.63N 105.10W
05/20/2014  M1.00 INCH       DENVER             CO   TRAINED SPOTTER

&&

JK
Local storm report, May 20, 3:07 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
307 PM MDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             LAKEWOOD                39.70N 105.11W
05/20/2014  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0301 PM     HAIL             5 WSW SHERIDAN          39.63N 105.10W
05/20/2014  M1.00 INCH       DENVER             CO   TRAINED SPOTTER

&&

JK
Local storm report, May 20, 3:11 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
311 PM MDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             LAKEWOOD                39.70N 105.11W
05/20/2014  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

            SEVERAL WINDSHIELDS CRACKED

0306 PM     HAIL             LAKEWOOD                39.70N 105.11W
05/20/2014  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0301 PM     HAIL             5 WSW SHERIDAN          39.63N 105.10W
05/20/2014  M1.00 INCH       DENVER             CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:28 PM MDTSevere Thunderstorm WarningBOUSedgwick32 min
May 20, 4:33 AM MDTSpecial Weather StatementBOULogan42 min
May 20, 2:33 PM MDTSevere Thunderstorm WarningBOUAdams, Denver, Jefferson42 min
May 20, 4:00 PM MDTTornado WarningBOUArapahoe30 min
May 20, 4:56 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe49 min
May 20, 5:36 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Elbert, Lincoln, Washington39 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.